Cancer Drug Ups Risk of Clots in Veins
TUESDAY, Nov. 18 (HealthDay News) -- The widely used cancer drug Avastin appears to be associated with a greater risk of developing blood clots in the veins of patients with a variety of cancers.
This risk lengthens an already long list of severe side effects associated with the drug, including clots in the artery, heart attacks, stroke and bowel perforation.
It has previously been recognized that Avastin caused clots in arteries, but it was unclear whether it resulted in similar problems in veins, a condition known as venous thromboembolism (VTE).
The new research, published in the Nov. 19 issue of the Journal of the American Medical Association, may indicate a need not only for prophylactic measures to reduce the risk, but also for a black box warning to be added to the package insert, the authors stated.
"Prophylactic considerations should be given for patients at high risk for VTE, and benefits/risk should be evaluated in patients who develop VTE on Avastin," added study senior author Dr. Shenhong Wu, an assistant professor of medical oncology at Stony Brook University Cancer Center, in Stony Brook, N.Y.
"A lot of clinicians have kept all along a healthy respect for [these side effects]," added Dr. John Marshall, chief of hematology/oncology at Georgetown's Lombardi Comprehensive Cancer Center in Washington, D.C. "What this study does suggest is that we should think more about prophylaxis. Do I think this has the potential to change the official language in the package insert? Yes, I do."
Avastin (bevacizumab) is the first member of a family of drugs designed to attack cancers by cutting off their blood supply. It does this by inhibiting the action of vascular endothelial growth factor (VEGF), a protein that promotes the growth of blood vessels.
Avastin was first approved in 2004 by the U.S. Food and Drug Administration for treatment of lung and colon cancer. It became controversial in 2008, when the FDA approved it for use against advanced breast cancer, despite a 5-4 vote by an advisory committee against that approval. Committee members said the drug's ability to slow tumor progression did not outweigh the damage done by side effects such as blood clots and cardiovascular problems.
The authors analyzed 15 previously conducted studies involving a total of almost 8,000 patients with different types of advanced solid tumors.
Patients who took Avastin had a 33 percent increased risk of developing VTE, compared with controls. The risk was higher regardless of whether the individual was taking a low dose of Avastin or a high dose.
People with colon cancer had the highest risk of developing VTE (19 percent of patients). Almost 15 percent of those with non-small cell lung cancer, 7.3 percent of breast cancer patients, and 3 percent of those with kidney cancer developed VTE.
"They were able to expand the sample size, and it looks like a significant increase in venous blood clots," said Dr. Alok Khorana, an associate professor of medicine at the University of Rochester Medical Center. "Even though the event rate is not that high, it's still high enough that we need to exercise caution in using the drug. Patients need to be aware of the symptoms of blood clots -- swelling in the leg, sudden chest pain, shortness of breath -- and physicians need to be aware."
"It is a tough choice. Avastin is a very effective drug, no question about it. It certainly impacts on survival by a significant amount of time," said Khorana. "Even though this report is concerning, it doesn't make me stop wanting to use Avastin. It's more of an awareness issue, and making sure both patients and providers are aware of the side effect."
The U.S. National Cancer Institute has more on angiogenesis inhibitors.